Virginia, 2019

Hail and Damaging Winds in Virginia, June 2, 2019

June 2, 2019 · NWS LWX · 17 events in 5 counties and zones

A cold front approached the region during the day of June 2nd, and that combined with broadly falling heights and increasing instability and wind shear, led to the development of scattered strong to locally severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the region during the day of June 2nd, and that combined with broadly falling heights and increasing instability and wind shear, led to the development of scattered strong to locally severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 2:17 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 2, 2:17 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Sun Jun 2 2019

.SYNOPSIS...
A cold front will approach from the northwest today and sweep to
the southeast by tonight. Sprawling Canadian high pressure will
build over the region Monday and Tuesday, migrating offshore
Wednesday. The next slow moving front will approach late in the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cold front currently analyzed over western PA and WV this
afternoon will continue progressing eastward this afternoon and
evening. Coupled with shortwave wave energy tracking out ahead
of the primary longwave trough digging over the Great Lakes,
these features will allow for continued development of showers
and thunderstorms as they track to the east southeast. As
expected, activity has begun across the Potomac Highlands and
eastern WV as discrete cells with the threat of delivering
damaging winds and large hail. We did receive reports of
quarter size hail in Berkeley County, WV within the past hour.
CAMs continue to indicate convection will take on a more linear
orientation it nears and moves east of the Blue Ridge Mountains
later this afternoon and early evening.

The atmosphere is unstable with 1500-2000 J/kg of CAPE, while
the latest mesoanalysis depicts in excess of 2000 J/kg lurking
east of the Blue Ridge and across the metros. Couple this with
steepening mid-level lapse rates per the 18z IAD special
balloon release, as well as a subtle increase in atmospheric
moisture with a PWAT just north of one inch. Surface and MUCAPE
values were measured ~2600 J/kg with the 18z balloon. The
westerly wind field aloft has been increasing the last several
hours as well, with effective shear values of 30-35 knots. This
sets the stage for an ongoing threat for severe thunderstorms
producing damaging wind gusts and large hail into early this
evening.

Heavy rainfall leading to localized flooding is also a threat,
particularly areas over eastern WV, northern MD, and extreme
northern VA that saw up to a couple inches of rain last evening.
Could see some training storms given the eastward storm motion,
but the progressive storm movement should help minimize any
widespread flooding threat.

We could see a couple rounds of convective activity through
early this evening, per the latest CAMs. So it is important to
remain weather aware through this evening. Be prepared for the
potential of rapidly changing weather conditions, especially if
spending time outdoors. Have a way to receive warning
notifications should they be issued for your location, and have
a plan to take shelter if needed.

Showers and thunderstorms will diminish this evening, as the
cold front crosses the area, which should track off to our
southeast and east of the Bay by around midnight. Drier air and
gusty northwest winds will take hold in the wake of the frontal
passage, as temperatures settle down into the 50s overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Sprawling Canadian high pressure will deliver deep northwest
flow Monday morning, ushering in much cooler and drier air
across the region with plentiful sunshine. Gusty winds on the
order of 20 to 30mph can be expected at times during the day
Monday, with temperatures running around 15 degrees cooler
compared to today, rising only into the 60s to lower 70s. Winds
will slacken Monday evening as the high nudges closer to the
area and the gradient weakens. With clear skies and lessening
winds, temperatures Monday night will fall into the lower to
middle 40s in the mountains, with upper 40s to lower 50s in and
around the cities.

Another dry and sunny day in store on Tuesday as temperatures
moderate into the 70s everywhere as the high begins migrating
offshore and winds turn southerly. Clouds will increase from the
west Tuesday night as a warm front starts lifting through the
region, so will keep advertising slight chance POPs across the
Highlands.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will shift offshore on Wednesday, allowing return flow
to develop. This southerly flow will transport warmer, more humid
air into the region, with temperatures climbing into the 80s and
dewpoints recovering back into the 60s. Most model solutions have a
shortwave disturbance embedded in west-northwesterly flow
approaching the area Wednesday afternoon. Ascent ahead of this
shortwave, coupled with the warmer, more humid airmass in place will
lead to the development of afternoon showers and thunderstorms. The
00z GFS has a much stronger shortwave compared to the 00z Euro,
consequentially leading to a much higher coverage of showers and
storms. It appears as though this shortwave is at least partially
generated by upstream thunderstorm activity (at least as
advertised by the GFS). As a result, the finer scale details of
Wednesday's forecast may be sensitive to thunderstorm activity
on Monday and Tuesday over the Plains and Midwest. Mid level
flow would be strong enough to support severe weather, but
locally instability is a question mark.

Beyond Wednesday, attention will turn to two features of interest.
One will be the upper-level trough currently centered over
California. This feature is expected to cut off from the main belt
of westerlies aloft and slowly drift across the CONUS this week in
the form of an upper-level low. The second feature of interest will
be a trough which is expected to become established across eastern
Canada through New England later this week. Currently the GFS and
Euro are handling these upper level features slightly differently,
which manifests itself as very different sensible weather outcomes
at the surface. The GFS is a bit less amplified with the troughing
over Eastern Canada/New England compared to the Euro. This in turn
allows the cutoff to track further north and east compared to the
Euro. That keeps us in warm, humid air through the duration of the
Thursday through Saturday time period. The Euro however, drives a
backdoor cold (more so a moisture boundary) front through the area
Thursday Night and keeps us on the cooler/drier side of this
boundary through the weekend. How close in proximity we are to upper-
level low, and what side of the surface front we are on will play a
large role in what we ultimately experience in terms of sensible
weather. If the GFS scenario were to play out, we'd remain warm and
humid with a high coverage of showers and thunderstorms each day
Thursday through Saturday. However, if the scenario depicted by the
Euro were to pan out, we would be further removed from the upper-low
and on the cooler/drier side of the front, which would result in
drier conditions. Ensemble guidance shows a variety of solutions,
with respect to rainfall, which drives home the uncertainty
associated with the forecast through latter portions of the coming
week.

The stronger belt of westerly flow aloft will be removed far to our
north for the latter part of the week. This will lead to
relatively low values of shear, and limit the potential for any
organized severe weather. With the weaker flow aloft, and the
potential for a stubborn frontal boundary to be located
relatively close by, heavy rainfall and the potential for
isolated instances of flooding could potentially be more of a
concern (especially if the GFS solution were to verify).

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered showers and thunderstorms associated with an
approaching cold front will move across the region this
afternoon and early evening, yielding periods of sub VFR
conditions should they directly impact the terminals. Some
storms could be strong to severe, with damaging winds being the
primary threat, although large hail will also be a possibility.

Canadian high pressure will build over the terminals in the
wake of the frontal passage tonight, delivering increasingly
gusty northwest winds up to 25 knots through the day on Monday.
VFR conditions persist through Tuesday night with light winds
and dry conditions.

VFR conditions are expected through much of Wednesday. However,
afternoon showers and thunderstorms may be possible. At least some
potential for showers and storms exists on both Thursday and Friday
as well, with Friday likely having the higher overall coverage of
storms.

&&

.MARINE...
Showers and thunderstorms associated with an approaching cold
front will move across the waters this afternoon and evening.
Some storms may be severe, with damaging wind gusts and large
hail being the primary threats. Be on the alert for the issuance
of Special Marine Warnings should they be required, which seems
very likely at this time. As always, have your weather radio
handy if planning on spending time on or near the water through
this evening. Activity will diminish this evening as the front
crosses the waters by around midnight.

Small Craft Advisory is in effect from midnight through Monday
afternoon as gusty northwest winds are expected behind the
front. Canadian high pressure settles overhead Monday night and
through Tuesday night, resulting in light winds and a return to
sub SCA conditions, though it could linger for part of Monday
evening on the Bay.

With high pressure shifting offshore, SCA level winds may be
possible in return southerly flow on Wednesday.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies remain elevated today, with the overnight high
tide bringing the threat of minor flooding at our sensitive
sites. Right now the forecast calls for Action stage, but levels
will be close at Annapolis, Southwest D.C., and Straits Point
toward daybreak Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT Monday
     for ANZ530>543.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...KJP
AVIATION...BKF/KJP
MARINE...BKF/KJP
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Jun 2, 11:59 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1259 PM EDT Sun Jun 2 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1259 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening
for the entire area. Scattered severe thunderstorms with damaging
wind gusts and large hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1259 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening
for the entire area. Scattered severe thunderstorms with damaging
wind gusts and large hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon and evening.

In the hours before

Local storm report, Jun 2, 1:26 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
226 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 SW SHEPHERDSTOWN      39.42N  77.83W
06/02/2019  M0.75 INCH       JEFFERSON          WV   TRAINED SPOTTER

            DIME SIZED HAIL

&&

EVENT NUMBER LWX1904658

CJL
Local storm report, Jun 2, 1:30 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             1 N MARTINSBURG ARPT    39.41N  77.98W
06/02/2019  M0.75 INCH       BERKELEY           WV   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1904659

KLW
Local storm report, Jun 2, 2:08 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             2 SE HARPERS FERRY      39.30N  77.72W
06/02/2019  M1.00 INCH       LOUDOUN            VA   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN HARPER'S FERRY

&&

EVENT NUMBER LWX1904660

CJL
Local storm report, Jun 2, 2:11 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 SW SHEPHERDSTOWN      39.42N  77.82W
06/02/2019  M1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1904661

SMZ
Local storm report, Jun 2, 2:13 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SSW SHENANDOAH JUNCTI 39.33N  77.86W
06/02/2019  M0.88 INCH       JEFFERSON          WV   TRAINED SPOTTER

            NICKEL SIZE HAIL AT INTERSECTION OF WV RT 9 AND CURRIE
            RD

&&

EVENT NUMBER LWX1904662

KLW
Local storm report, Jun 2, 2:18 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             HARPERS FERRY           39.33N  77.74W
06/02/2019  M1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN HARPER'S FERRY

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LWX1904660

CJL

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Rockingham

When
June 2, 2:37 PM EST
Where
Rockingham County, Clover Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.450, -79.030

Hail up to the size of nickels (0.88 diameter) was reported.

Hail, Fauquier

When
June 2, 3:15 PM EST
Where
Fauquier County, 1.48 mi SSE of Linden
Measured
1.5 in hail
Reported by
Public
Coordinates
38.880, -78.060

Hail up to the size of ping pong balls (1.50 diameter) was reported.

Hail, Fauquier

When
June 2, 3:20 PM EST
Where
Fauquier County, 2.26 mi WSW of Delaplane
Measured
1.75 in hail
Reported by
Public
Coordinates
38.910, -77.960

Hail up to the size of golf balls (1.75 diameter) was reported at the Aspen Dale Winery.

Hail, Fauquier

When
June 2, 3:40 PM EST
Where
Fauquier County, 0.54 mi W of Orlean
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -77.960

Hail up to the size of nickels (0.88 diameter) was reported.

Hail, Loudoun

When
June 2, 3:42 PM EST
Where
Loudoun County, 3.29 mi ENE of Ashburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -77.420

Hail up to the size of quarters (1.0 diameter) was reported.

Hail, Loudoun

When
June 2, 3:46 PM EST
Where
Loudoun County, 1.48 mi NNW of Broad Run Farms
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -77.380

Hail up to the size of nickels (0.88 diameter) was reported.

Hail, Fauquier

When
June 2, 3:57 PM EST
Where
Fauquier County, Hume
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -78.000

Hail up to the size of quarters (1.0 diameter) was reported.

Hail, Fauquier

When
June 2, 4:02 PM EST
Where
Fauquier County, 0.69 mi N of Warrenton
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -77.780

Hail up to the size of quarters (1.0 diameter) was reported.

Hail, Loudoun

When
June 2, 4:19 PM EST
Where
Loudoun County, 0.88 mi NW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -77.440

Hail up to the size of quarters (1.0 diameter) was reported at the Dulles 28 Centre.

Hail, Fairfax

When
June 2, 4:21 PM EST
Where
Fairfax County, 1.28 mi ENE of Langley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -77.150

Hail up to the size of quarters (1.0 diameter) was reported along the George Washington Parkway near Turkey Run Road.

Hail, Fairfax

When
June 2, 4:30 PM EST
Where
Fairfax County, 3.39 mi NW of Great Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -77.320

Hail up to the size of quarters (1.0 diameter) was reported.

Hail, Fairfax

When
June 2, 4:31 PM EST
Where
Fairfax County, 1.28 mi WNW of Great Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
39.010, -77.290

Hail up to the size of golf balls (1.75 diameter) was reported in Great Falls.

Hail, Fauquier

When
June 2, 4:45 PM EST
Where
Fauquier County, 3.24 mi E of Auburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.700, -77.640

Hail up to the size of dimes (0.75 diameter) was reported.

Thunderstorm Wind, Prince William

When
June 2, 4:45 PM EST
Where
Prince William County, 1.28 mi WNW of Brentsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.690, -77.520

A large tree was blown down across Crockett Road at the intersection with Hope Road. Multiple trees were also blown down at the intersection of Izaak Walton Drive and Bristow Road.

Thunderstorm Wind, Prince William

When
June 2, 5:14 PM EST
Where
Prince William County, 0.88 mi SE of Agnewville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.660, -77.270

A tree was blown down blocking Horner Road and Summerland Drive.

Thunderstorm Wind, Prince William

When
June 2, 5:37 PM EST
Where
Prince William County, 1.28 mi WSW of Woodbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.640, -77.270

A tree was blown across Bellona Road at Bel Air Road.

Lightning, Prince William

When
June 2, 5:47 PM EST
Where
Prince William County, 0.88 mi SW of Neabsco
Injuries
5 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.590, -77.260

During a severe thunderstorm at Leesylvania State Park in Prince William County, Virginia, a group of individuals sought shelter under a picnic pavilion. That structure was struck by lightning. One person took a direct lightning strike; 4 others were struck by debris from the pavilion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834028, 834029, 834030, 834031, 834032, 834033, 834034, 834035, 834038, 834036, 834037, 834039, 834040, 834046, 834048, 834050, 834043.